On Wednesday, the Food and Drug Administration (FDA) released its latest Adverse Event Reporting System (AERS) watch list, which comes out every quarter and identifies potential signs of serious risks or new safety information on drugs. Sixteen drugs turned up in the AERS database during the last three months of 2011, including milnacipran, or Savella, which is a drug used for managing fibromyalgia.
Savella has a potential safety issue of causing increased homicidal thoughts. According to Medscape Medical News, there were concerns about the drug’s safety in 2010 when Public Citizen petitioned the FDA to remove the drug from the market for the very same reason, in addition to other side effects like hypertension and increased heart rate, as well as “highly questionable clinical efficacy.” Milnacipran, approved for the use of management of fibromyalgia in the United States in January 2009, was rejected by the European Union in July of that year for the same efficacy and safety concerns in the use of managing fibromyalgia, said Public Citizen.
Furthermore, the director of the FDA’s Division of Anesthesia, Analgesia and Rheumatology Products stated the drug did not to relieve the dominant symptom of fibromyalgia, pain, according to a 2010 press release from Public Citizen.
While a drug’s appearance on the AERS watch list is not a conclusive determination of health risk, the FDA will look for causal links between these drugs and serious risks. If a link is established, the FDA will consider a regulator response, such as changing the label of a drug.
Other drugs on the list include the diarrhea medication Imodium, which can lead to inflammation of the pancreas; the laxative Miralax, which may be linked to neuropsychiatric events; and gabapentin, or Neurontin, an anticonvulsant, used in epilepsy, to relieve the nerve pain that results after shingles and to treat restless leg syndrome.
One of the “potential signals of a serious risk” associated with gabapentin is something called rhabdomyolysis. As this is a medication I am very familiar with, I was curious what this particular condition was. Rhabdomyolysis is the breakdown of muscle fibers that leads to the release of muscle fiber contents, or myoglobulin, into the bloodstream, which can cause kidney damage. It also may lead to a rise in creatine phosphokinase (CPK), which is not only a marker for rhabdomyolysis, but for other damage to the muscle, such as myositis (muscle inflammation), including inflammation of the heart, and myocardial infarction (heart attack).
As gabapentin is also used to treat migraine, trigeminal neuralgia (nerve pain in parts of the face), and fibromyalgia as well, I became even more intrigued as I glanced over the list of side effects on the PubMed Health page. There were the typical ones—dizziness, drowsiness, dry mouth and diarrhea—but also memory problems, strange or unusual thoughts, unwanted eye movements, back or joint pain and uncontrollable shaking of a part of your body.
As I began to think of the number of years I had been on this particular medication, I couldn’t help wondering if it were possible that the longer you had been on it, the increased likelihood you might get some of the more unusual side effects. I thought specifically of movement disorders after reading about the uncontrollable shaking and, then, seizures.
Something had tickled the brain enough to spur me to enter “gabapentin and movement disorders” into the Google search bar.
According to a 2007 study in British Journal of Anaesthesia: “Movement disorders are recognized side-effects of gabapentin therapy, but occur only rarely… Pfizer reports in the advisory literature for gabapentin that the drug can cause dystonia infrequently (0.1–1%) and localized myoclonus rarely (,0.1%). “
In December 2003 a study in Palliative Medicine said, “In the following cases gabepentin appeared to be the cause of myoclonic jerks and essential tremors.”
Though I’ve seen some of the top specialists in movement disorders at Yale University at Massachusetts General Hospital, none had posited that there might potentially be a link between my use of this medication and the development of movement disorders. I did however have one specialist who recommended that this medication be one of the first ones I weaned off due to other potentially harmless side effects.
Curiously, as one doctor was increasing my dosage of this medication years back, I developed more tremors and muscle spasms, which required an increased need for the use of muscle relaxants. Was there a direct causality here? It’s tough to say. However after reading the literature about this drug’s relationship to dystonia and other related, albeit rare, side effects, it would be prudent to see if continuing to lower the dosage will have a positive effect on improving movement-related symptoms.
This is yet another reminder to the patient to be fully engaged in your medical care. Remember to ask your health provider what are the benefits and what are the side effects in order to make informed decisions about your health treatment. Beyond that, it may be wise for consumers to further research drugs that they will be using long-term and discuss any concerns with your medical provider.